Alert archive / Pennsylvania / Snow Squall Warnings in 2019
Snow Squall Warning 2, NWS State College, PA
NWS State College, PA issued this snow squall warning at Jan 27, 2019, 9:05 AM EST for 4 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2019, 9:05 AM EST (14:05 UTC)
- Expired
- Jan 27, 2019, 10:00 AM EST
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Clinton County, PA, Lycoming County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933
WWUS51 KCTP 271405
SQWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
905 AM EST Sun Jan 27 2019
PAC035-081-105-117-271500-
/O.NEW.KCTP.SQ.W.0002.190127T1405Z-190127T1500Z/
Lycoming PA-Potter PA-Tioga PA-Clinton PA-
905 AM EST Sun Jan 27 2019
The National Weather Service in State College PA has issued a
* Snow Squall Warning for...
Northwestern Lycoming County in north central Pennsylvania...
Southeastern Potter County in north central Pennsylvania...
Tioga County in north central Pennsylvania...
Northwestern Clinton County in north central Pennsylvania...
* Until 1000 AM EST.
* At 905 AM EST, a dangerous snow squall was located along a line
extending from Stevenson Dam to Keeneyville, moving northeast at 80
mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Expect hazardous road conditions.
* This includes the following highways...
Route 6 from east of Gaines to the Bradford county line.
Route 15 from south of Buttonwood to Lawrenceville.
State Road 14 from Ralston to the Bradford County line.
Locations impacted include...
Mansfield, Wellsboro, Morris, Blossburg, Covington, Arnot, Millerton,
Cross Fork, Leonard Harrison State Park, Ralston, Tamarack, Kettle
Creek State Park, Cedar Run, Ole Bull State Park, Keeneyville,
Leetonia, Ogdensburg, Slate Run, English Center and Buttonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4199 7692 4160 7688 4159 7681 4158 7681
4145 7699 4137 7799 4143 7799 4159 7784
4199 7711 4200 7707
TIME...MOT...LOC 1405Z 245DEG 70KT 4142 7799 4185 7729
$$
DeVoirWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 27, 8:58 AM EST, 7 minutes earlier.
Area forecast discussion, Jan 27, 8:58 AM EST, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 858 AM EST Sun Jan 27 2019 .SYNOPSIS... A storm system moving down the St. Lawrence River will sweep a cold front across the region today. After weak high pressure brings a mainly fair Monday, a new storm system will approach for Tuesday. Bitter cold Arctic air, the coldest of the season so far, will move in behind Tuesday's storm. This will result in dangerously low wind chills and much below normal temperatures for the second half of the week. && .NEAR TERM /THROUGH TONIGHT/... Warm advection snowfall of varying intensity covers much of central and eastern portions of central PA, while moderate to locally heavy bands of snow showers are tracking along and ahead of a cold front pushing through the Northwest and West Central Mountains this morning. Weak CAPE signature and Snow Squall Parameter highlight this ribbon as it crosses the northern half of central PA. Have thus far issued Special Weather Statements as the heavier banded elements are falling within a larger homogeneous area of overall snow showers, but am watching closely as the sharpest portion of the line approaches Rt 15 heading into southern NY State over the next hour. Model output indicates much of the lift will occur within the DGZ, supporting snow/water ratios of close to 20:1. So, even with a modest 0.15" of liquid, the NW Mtns will likely see 2-4 inches of of light, fluffy accumulation by the time it winds down later this morning...where Winter Weather Advisory remains in effect. By mid day and into the afternoon, snow showers will be winding down leaving a mainly cloudy and breezy day. Highs will range from the mid 20s NW to mid 40s SE. The highs over the north will actually be early, falling for much of the daylight hours behind the cold front. SKies will scatter out overnight leading to a cold night with lows generally in the single digits and teens. && .SHORT TERM /MONDAY/... Monday will be the transition day as weak high pressure slides by to our east and north. Clouds will be on the increase for the second half of the day with light snow expected to move into NWRN areas during the afternoon. Highs in the 20s and 30s will average about 3-6 deg below normal in most areas. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... *Widespread light to moderate snow accumulation possible Tuesday. *Coldest air of the season to follow Tuesday's storm through the end of the month. 00Z models agree in taking the primary low through Michigan and into Canada Monday night and early Tuesday. The trailing front is made to slow down as it moves through the CWA. Models also imply at least a couple of weak surface waves will ripple up along the front, bringing a widespread light to moderate snowfall. I used an ensemble blend for the QPF which yields numbers in the .30" - .60" range which at first glance seems kind of wet given the forecast PWATs. But at this range, it's hard to differ with the ensembles and if the front generates the waves that are progged (frontogenesis), it seems reasonable that a widespread advisory snow will occur. The GEFS even hints that my NERN zones could even top the 6"/12hr warning criteria given a healthy snow-water ratio. The ECENS is less aggressive, suggesting the heaviest snow is confined to areas NE of my forecast area. The forecast snow totals will no doubt dance around a bit over the next few days, but what is more certain is that the coldest air of the season to date will move in for mid to late week. By Wednesday, temperatures will be some 20 to 30 degrees below normal. A prolonged period of subzero wind chills is expected across the much of the area. Dangerously cold wind chills around -25F are forecast across the northern tier. The extreme cold and dryness of the Arctic airmass should limit the lake effect, but the usual upslope and areas down wind of the lakes will likely see some light snow showers to accompany the chill. It will remain quite cold right into next weekend, but there are signs of at least a brief period of some moderation for Saturday and Sunday before another cold front moves our way. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Bands of snow moving across the area, with some sites down to just under a mile visibility and ceilings down to 900 feet. The airmass is rather dry at low levels, thus areas at lower elevations see little snow, as the airmass drys out some. Expect the activity to taper off from west to east in the early afternoon hours. Winds starting to pick up across the area early this morning. Expect this to be the trend today. LLWS is maintained in western and central TAF locations coinciding with the best wave through 15z. Conditions somewhat marginal, but models do generate a good 40-50kt LLJ, and this could exist for several hours before surface winds turn to the west, and mix down the stronger, gustier winds. Surface winds will pick up behind the cold front, which will pass through late this morning (northwest) and this afternoon (central and east). Outlook... Mon PM-Tues...Widespread MVFR/IFR in SN. Some FZRA/RA poss SE terminals. CFROPA mid-day Tues. Tues PM-Thu...Windy. MVFR cigs/snow showers NW, Mainly VFR SE. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon EST today for PAZ004>006- 010-011. && SYNOPSIS...La Corte NEAR TERM...DeVoir/La Corte SHORT TERM...La Corte LONG TERM...La Corte AVIATION...Martin/DeVoir
Hazardous weather outlook, Jan 27, 3:34 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 334 AM EST Sun Jan 27 2019 PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-280845- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia- 334 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously low wind chills are likely starting Tuesday night, and continuing especially during the night time hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056>059-063>066-280845- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 334 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously low wind chills are likely starting Tuesday night, and continuing especially during the night time hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-280845- Warren-McKean-Potter-Elk-Cameron- 334 AM EST Sun Jan 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerously low wind chills are likely starting Tuesday night, and continuing especially during the night time hours through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 27, 7:34 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service State College PA
734 AM EST SUN JAN 27 2019
PAZ010-011-271330-
Cameron PA-Elk PA-
734 AM EST SUN JAN 27 2019
...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF CAMERON AND ELK
COUNTIES...
HAZARDS...A band of brief heavy snow accompanied by winds of 20 MPH
which can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 733 AM EST, a band of heavy snow was along
a line extending from Ridgway to near Rimersburg and moving east at
30 MPH.
THIS BAND OF HEAVY SNOW WILL BE NEAR...
Ridgway, Johnsonburg and Brandy Camp around 740 AM EST.
St. Marys around 800 AM EST.
Truman around 810 AM EST.
Elk River around 815 AM EST.
Emporium around 825 AM EST.
Cameron and Sizerville around 830 AM EST.
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.
&&
LAT...LON 4160 7848 4160 7842 4162 7841 4162 7829
4161 7819 4153 7811 4124 7835 4125 7864
4122 7865 4120 7871 4123 7871 4123 7874
4126 7874 4137 7896 4135 7910 4141 7910
4145 7906 4144 7896 4163 7894 4163 7849
TIME...MOT...LOC 1233Z 257DEG 27KT 4141 7874 4100 7948
DeVoirSpecial weather statement, Jan 27, 7:37 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
737 AM EST SUN JAN 27 2019
PAZ017-271330-
Clearfield PA-
737 AM EST SUN JAN 27 2019
...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.
LOCATION AND MOVEMENT...At 735 AM EST, a snow squall was along a line
extending from 6 miles southwest of Portland Mills to near Sarver and
moving east at 30 MPH.
THIS SQUALL This squall will reach Dubois by 800 AM, and other
western rural areas of Clearfield County through 830 AM.
For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 124.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
&&
LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
4122 7817 4122 7816 4072 7856 4072 7878
4073 7881
TIME...MOT...LOC 1235Z 264DEG 25KT 4130 7891 4076 7973
DeVoirThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:34 AM EST | Special Weather Statement | CTP | Cameron, Elk | 56 min |
| Jan 27, 7:37 AM EST | Special Weather Statement | CTP | Clearfield | 53 min |
| Jan 27, 9:08 AM EST | Special Weather Statement | CTP | Clearfield | 67 min |
| Jan 27, 10:16 AM EST | Special Weather Statement | CTP | Clearfield, Clinton, Lycoming | 59 min |
Nearby
Snow Squall Warnings in Pennsylvania, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.